advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Huntsville, Alabama, USA:

My daughter is 11 years old and has had type 1 diabetes fgor about a year. She is currently on Humalog and Ultralente. I have several questions:

  1. Sometimes insulin comes out after the injection. Are there any suggestions to prevent this? I do pinch up the site.
  2. She tends to have her highs at breakfast and dinner. She can go to bed with a reading of 120 mg/dl [6.7 mmol/L] and have her U, but wake up at 350 mg/dl [19.4 mmol/L]. She also tends to be high at dinner. Is there anything you think could cause this?
  3. Her emotions are usually out of whack. I use calcium supplements and a good chelated vitamin mineral supplement to help but it seems her hormones are out of whack. What can you suggest here?
  4. She attended Camp Seale Harris for diabetess this summer which helped, but I think she needs more than once a year. Can you suggest support groups or other areas which might help? Maybe that can help with her doing her own shots and teach her how. Also, she can have someone to talk to so she doesn't feel like she is the only one with diabetes.
  5. I give her four shots a day. At breakfast she receives Humalog and U. Then Humalog at lunch and dinner. Then a final shot of U at bedtime. I have read that mixing insulins can reduce their ability to work properly. I was wondering if I should just give her Humalog at breakfast, lunch and dinner then Ultralente at bedtime.
  6. She also can't eat snacks without going high especially in the afternoon. Is there anything that could help with this?

Answer:

Some thoughts concerning insulin leakage: make sure the needle is in all the way, push the plunger in slowly and wait a few seconds before taking the needle out of the skin. If you use short needles and the above doesn't work, then try standard length needles. Meet with a diabetes educator to review your technique.

Concerning highs with snacks and midafternoon, talk to your doctor about using Regular at lunchtime. Humalog is great as it works right away, but you may need some help as well after its peak effect is gone in a few hours. Some people mix Humalog and Regular together. If your child's blood sugar is fine at bed but is high by morning, then more Ultralente may be needed. check blood sugars overnight to see what is happening. Also, if your child has a bedtime snack, the Humalog at dinner is likely not going to help. Mixing in some Regular with the dinner Humalog, or using Humalog with the snack may help.

Concerning the emotions being out of whack, perhaps you could meet with your diabetes care provider, and ask for a referral to a counselor. There are some good books you may want to read, such as When Diabetes Hits Home, and The Ten Keys.

LM

DTQ-19980720150055
Original posting 31 Aug 2000
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.